Alert archive / Kentucky / Tornado Warnings in 2007

Tornado Warning 24, NWS Paducah, KY

October 18, 2007Graves County, Kentucky

NWS Paducah, KY issued this tornado warning at Oct 18, 2007, 6:08 PM CDT for Graves County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2007, 6:08 PM CDT (23:08 UTC)
Expired
Oct 18, 2007, 6:45 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Graves County, KY

The radar

The Paducah radar (KPAH), 30 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 1:31 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 611 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
611 m²/s²
0-3 km storm-relative helicity
678 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 182308
TORPAH
KYC083-182345-
/O.NEW.KPAH.TO.W.0024.071018T2308Z-071018T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GRAVES COUNTY IN WESTERN KENTUCKY

* UNTIL 645 PM CDT.

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES
  SOUTHEAST OF FANCY FARM...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAYFIELD...
  FOLSOMDALE AND SYMSONIA.

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL
MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3693 8873 3694 8850 3670 8850 3659 8881
      3677 8882
TIME...MOT...LOC 2308Z 229DEG 42KT 3675 8871

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 18, 3:15 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 18, 3:15 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU OCT 18 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN CONCERN FOR THIS PERIOD CONTINUES TO BE SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND EVENING.

RADAR IMAGERY FINALLY SHOWING SOME DEVELOPMENT JUST WEST OF CARTER
COUNTY MISSOURI...ALONG WITH SOME SCATTERED ECHOES NEAR THE
MISSISSIPPI RIVER IN WEST KENTUCKY AND A STRAY APPARENTLY ELEVATED
SHOWER OVER THE PENNYRILE. TAMDAR SOUNDINGS FROM KPAH AROUND NOON
INDICATED A SIZABLE CAP...WHICH IS LIKELY CAPPING THE SHOWER
DEVELOPMENT OVER WEST KENTUCKY.

FEEL THAT SCATTERED THUNDERSTORMS WILL SLOWLY DEVELOP OVER SOUTHEAST
MISSOURI...AS THE UPDRAFTS STRUGGLE AGAINST THE IMMENSE DEEP LAYER
SHEAR. AS THEY MOVE FURTHER EAST THEY WILL BECOME MORE NUMEROUS AND
SUPERCELLULAR...AS THEY ENCOUNTER BETTER LOW-LEVEL MOISTURE AND
INSTABILITY. STRAIGHT-LINE HODOGRAPHS INDICATE SOME POTENTIAL FOR
SPLITTING STORMS...ESPECIALLY IN THE ORGANIZING STAGE. SO LONG AS
THE STORMS CAN STAY ISOLATED...DAMAGING WINDS...TORNADOES AND LARGE
HAIL WILL ALL BE POSSIBLE.

IF THE STORMS FORM INTO LINE SEGMENTS AS THEY PROGRESS INTO BETTER
MOISTURE OVER WEST KENTUCKY AND SOUTHWEST INDIANA THIS
EVENING...INTENSE BOW ECHOES WOULD BE THE DOMINANT SEVERE WEATHER
MODE. THE BEST LOW-LEVEL SHEAR AND INSTABILITY LOCATED OVER WEST
KENTUCKY AND SOUTHWEST INDIANA...WILL RESULT IN THIS AREA HAVING THE
GREATEST THREAT FOR A HIGH END SEVERE EVENT IN THE FORM OF TORNADOES
OR BOW ECHOES.

AS FOR THE GRIDS...GIVEN ONLY SCATTERED STORMS INITIALLY...WILL KEEP
POPS IN THE LIKELY CATEGORY...CENTERED OVER THE PURCHASE AREA AND
SOUTHERN ILLINOIS BEFORE 00Z...WITH CHANCE POPS FURTHER WEST NEAR
THE INITIAL DEVELOPMENT. WILL THEN FOCUS LIKELIES EASTERN HALF AFTER
00Z WITH ONLY A SLIGHT CHANCE OVER WESTERN SOUTHEAST MISSOURI
COUNTIES. WILL KEEP CHANCE POPS EAST OVERNIGHT...JUST IN CASE A FEW
SHOWERS OR STORMS LINGER OVER THE PENNYRILE.

AS FOR THE WIND ADVISORY...WILL KEEP IT GOING THROUGH 6 PM...EVEN
THOUGH WE HAVE NOT QUITE REACHED CRITERIA. THE 30+KT GUSTS SHOULD
SETTLE DOWN SOME WITH SUNSET...BUT WILL LIKELY STILL SEE SOME DECENT
SOUTH TO SOUTHWEST WINDS WELL INTO THE EVENING...WITH OR WITHOUT
CONVECTION.

FOR FRIDAY AND BEYOND...BASICALLY JUST FOLLOWED THE 12Z GFS AND ITS
MAV TEMPERATURE GUIDANCE. AFTER A COOLISH DAY FRIDAY...THE WEEKEND
WILL BE MOSTLY SUNNY WITH CONTINUED ABOVE NORMAL TEMPERATURES. THE
12Z GFS SUPPORTS THE POPS OVER THE WESTERN HALF OF THE AREA SUNDAY
NIGHT...SO LEFT THAT ALONE.

.LONG TERM...MONDAY THROUGH THURSDAY.
MODELS ARE IN SLIGHTLY BETTER AGREEMENT REGARDING THE SYSTEM TO
AFFECT THE REGION EARLY NEXT WEEK. THE ECMWF IS STILL FAR FROM THE
00Z GFS AND GFS ENSEMBLES. FORECAST WILL BE WEIGHTED MORE HEAVILY
TOWARD THE GFS/GFS ENSEMBLES...IN LINE WITH HPC GUIDANCE. THE GFS
PUTS MUCH MORE EMPHASIS ON THE NORTHERN BRANCH OF THE 500 MB
JET...DIGGING A FULL LATITUDE TROUGH THROUGH THE CENTRAL STATES.
THIS TROUGH THEN SHEARS OUT GRADUALLY DURING MID WEEK. AS A
RESULT...HIGHEST PRECIP CHANCES WILL BE MONDAY ASSOCIATED WITH THE
PROGRESSIVE COLD FRONT PASSING THROUGH THE LOWER OHIO VALLEY. LOWER
PRECIP CHANCES WILL LINGER INTO TUESDAY NIGHT AS THE WEAKENING 500
MB TROUGH PERSISTS NEAR OR JUST EAST OF THE FORECAST AREA.
CONFIDENCE DECREASES AFTER MONDAY SINCE MODEL VARIABILITY BECOMES
MUCH GREATER. TEMPS WILL BE CLOSE TO SEASONAL NORMS IN THE WAKE OF
THE COLD FRONT PASSAGE ON MONDAY.

&&

.AVIATION...
TIMING OF CONVECTION IS THE MAIN AVIATION CONCERN. HIGHEST
PROBABILITIES ARE IN EVV/OWB TAF AREAS...WHERE MOISTURE IS
RELATIVELY DEEP. THE DEEPER MOISTURE IS EVIDENT IN VISIBLE SATELLITE
IMAGERY...WITH MORE IMPRESSIVE CUMULUS DEVELOPMENT SOUTH AND EAST OF
PAH. INSTABILITY WILL WANE QUICKLY AFTER SUNSET...WHEN DRIER AIR
WILL CONTINUE TO INVADE FROM THE WEST. CONVECTIVE POTENTIAL SHOULD
BE MAINLY EAST OF THE TAF SITES BY 03Z...FOLLOWED BY A PERIOD OF
MOSTLY CLEAR SKIES AND DIMINISHING WINDS. WRAPAROUND LOW CLOUDINESS
OVER IOWA AND NW MISSOURI MAY OVERSPREAD THE REGION WELL AFTER 06Z.
CIGS ARE EXPECTED TO BE IN THE MVFR RANGE AT WORST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM......DRS
LONG TERM.......MY
AVIATION........MY
Hazardous weather outlook, Oct 18, 12:11 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CDT THU OCT 18 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191715-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1211 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS THE ENTIRE REGION.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS DURING THE MID AFTERNOON
HOURS. THESE STORMS WILL MOVE RAPIDLY TO THE NORTHEAST AND SPREAD
SOUTHWARD INTO WESTERN KENTUCKY. THE STORMS WILL CONTINUE TO MOVE
EAST AND SHOULD EXIT THE AREA AROUND MIDNIGHT.

THE STORMS WHICH DEVELOP WILL QUICKLY BECOME SUPERCELLS WITH
DAMAGING WINDS THE MAIN RISK. TORNADOES ARE POSSIBLE AS WELL.

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM TODAY. THE LOW PRESSURE SYSTEM
WHICH WILL SPAWN THE THUNDERSTORMS...IS EXPECTED TO INTENSIFY AND
PRODUCE GUSTY WINDS EVEN OUTSIDE THE THUNDERSTORMS. THE RECENT
DROUGHT HAS WEAKENED MANY TREES IN THE REGION...LEAVING THEM MORE
SUSCEPTIBLE TO DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE QUAD
STATE SUNDAY NIGHT THROUGH MONDAY NIGHT. HOWEVER...SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TODAY AND
TONIGHT.

PS

In the hours before

Local storm report, Oct 18, 5:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 NE DIXON              37.58N 87.61W
10/18/2007  M0.75 INCH       WEBSTER            KY   LAW ENFORCEMENT

            HAIL REPORTED NEAR COMMUNITY OF POOLE

&&

SMITTY
Local storm report, Oct 18, 5:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             3 W OWENSBORO           37.76N 87.17W
10/18/2007  M0.88 INCH       DAVIESS            KY   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED NEAR SORGHO.

&&

SMITTY
Local storm report, Oct 18, 5:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
554 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             DIXON                   37.52N 87.69W
10/18/2007  M0.88 INCH       WEBSTER            KY   LAW ENFORCEMENT

&&

SMITTY
Local storm report, Oct 18, 6:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FUNNEL CLOUD     10 SW OWENSBORO         37.66N 87.25W
10/18/2007                   DAVIESS            KY   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED NEAR THE COMMUNITY OF ST. JOSEPH.

&&

SMITTY
Local storm report, Oct 18, 6:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FUNNEL CLOUD     3 SW OWENSBORO          37.73N 87.16W
10/18/2007                   DAVIESS            KY   EMERGENCY MNGR

            REPORTED WITHIN THE BYPASS SOUTH OF HIGHWAYS 81 AND 56

&&

SMITTY
Local storm report, Oct 18, 6:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          8 W MAYFIELD            36.74N 88.79W
10/18/2007                   GRAVES             KY   LAW ENFORCEMENT

            CONFIRMED TORNADO NEAR DUBLIN.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 1:33 AM CDTSevere Thunderstorm WarningPAHChristian, Todd, Trigg42 min
Oct 18, 3:16 AM CDTSevere Thunderstorm WarningPAHBallard, McCracken44 min
Oct 18, 10:03 AM CDTWind AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more8 hr
Oct 18, 3:55 PM CDTSevere Thunderstorm WarningPAHDaviess20 min
Oct 18, 4:12 PM CDTTornado WarningPAHDaviess18 min
Oct 18, 4:15 PM CDTTornado WarningPAHCaldwell, Crittenden, Livingston45 min
Oct 18, 4:35 PM CDTTornado WarningPAHUnion, Webster25 min
Oct 18, 4:57 PM CDTTornado WarningPAHHenderson, McLean, Webster48 min
Oct 18, 5:19 PM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman41 min
Oct 18, 5:28 PM CDTTornado WarningPAHDaviess, Henderson32 min
Oct 18, 5:45 PM CDTTornado WarningPAHHenderson, McLean, Webster15 min
Oct 18, 5:50 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman40 min
Oct 18, 5:54 PM CDTSevere Thunderstorm WarningPAHLivingston, McCracken51 min
Oct 18, 5:58 PM CDTTornado WarningPAHDaviess, Henderson, McLean47 min
Oct 18, 6:15 PM CDTTornado WarningPAHHenderson, Union45 min
Oct 18, 6:18 PM CDTTornado WarningPAHCrittenden, Union, Webster57 min
Oct 18, 6:27 PM CDTTornado WarningPAHCaldwell, Crittenden, Livingston48 min
Oct 18, 6:34 PM CDTTornado WarningPAHLivingston, Lyon, Marshall41 min

Nearby

Tornado Warnings in Kentucky, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.